December 1974

Thiothixene-Induced Hyponatremia

Author Affiliations

From the Department of Medicine, Wood Veterans Administration Center and the Medical College of Wisconsin, Milwaukee.

Arch Intern Med. 1974;134(6):1103-1105. doi:10.1001/archinte.1974.00320240137019

Since the initial description by Schwartz et al1 of a syndrome of inappropriate antidiuretic hormone secretion (SIADH) in a patient with bronchogenic carcinoma, a number of other disease entities2-5 have been reported in association with this phenomenon. In addition, a number of therapeutic agents have been incriminated, including vincristine,6 cyclophosphamide,7 clofibrate,8 and chlorpropamide.9 The latter agent, as well as acetaminophen,10 has been used therapeutically in diabetes insipidus. The purpose of this communication is to report an additional drug, thiothixene (Navane), as an apparent cause of SIADH.

Patient Summary  A 55-year-old man was admitted to the Medical Service of the Wood Veterans Administration Center in April of 1973 because of confusion, lethargy, and anorexia. He had been treated for undifferentiated schizophrenia for at least 20 years with phenothiazine derivatives, including chlorpromazine and trifluoperazine. Four months prior to admission he had been placed on

First Page Preview View Large
First page PDF preview
First page PDF preview